Alert archive / Georgia / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS Atlanta, GA

June 11, 2019Forsyth County, Georgia

NWS Atlanta, GA issued this flash flood warning at Jun 11, 2019, 10:20 PM EDT for Forsyth County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2019, 10:20 PM EDT (02:20 UTC)
Expired
Jun 12, 2019, 4:15 AM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 100 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2019-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2019-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WGUS52 KFFC 120220
FFWFFC
GAC117-120815-
/O.NEW.KFFC.FF.W.0017.190612T0220Z-190612T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1020 PM EDT Tue Jun 11 2019

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Southwestern Forsyth County in north central Georgia...

* Until 415 AM EDT.

* At 1020 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cumming, Sugar Hill, Drew and Ducktown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3425 8402 3416 8408 3414 8408 3410 8411
      3412 8426 3428 8424

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:53 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 11, 9:53 PM EDT, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
953 PM EDT Tue Jun 11 2019

.UPDATE...
Inverted surface trough across the area along with residual
instability from the daytime heating is aiding a more or less line
of mainly showers across the ATL metro area down toward CSG. The
easterly flow that is setting up across the area will continue
shower chances overnight with minimal thunderstorm chances as
well.

BDL

&&

.SHORT TERM /Tonight through Thursday Night/...

BDL

.LONG TERM /Thursday through Wednesday/...

Baker

&&

.PREV DISCUSSION... /Issued 708 PM EDT Tue Jun 11 2019/

UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 311 PM EDT Tue Jun 11 2019/

SHORT TERM /Tonight through Wednesday Night/...

Summer time CAD event setting up across North GA today and
tomorrow ahead of a digging shortwave to our west. 500mb trof
expected to sharpen by Wednesday afternoon as energy currently
over MT heads southeast within a broader NW Flow across the center
part of the US.

Some pop up showers appearing within the wedge zone in NE GA today
which, for now is not much more than a wind shift. Some drier air
lurking in SC and NC will continue moving SW into N GA tonight
making tomorrow feel very welcome across the northern part of the
state with highs closer to overnight lows on Wed. To the south of
the wedge front, hot and humid conditions with much higher pops
expected tonight through tomorrow as combination sea breeze and a
remnant boundary aid in flaring up storms. Carrying likely pops
south and east of MCN tonight through tomorrow. Pops increase and
expand area wide overnight through tomorrow as the upper trof
approaches and flow aloft becomes more southwest. Given the cooler
drier airmass at the surface...not expecting much in the way of
storms for metro and NE GA...however...Tstorms possible esp Wed
afternoon most other areas in a ring around the CAD. SPC outlined
a marginal risk across far NW GA for Wed PM which will be closer
to the main energy...however...wouldn't be surprised to see a
stronger storm further south as the main front comes through late
Wed. Local WRF runs suggesting this as a possibility and given the
40-50kts of deep layer shear on Wednesday and GFS forecast CAPE >
1000 j/kg...cannot rule out an isolated severe storm...where
damaging winds would be the main concern. Interestingly...CAPE
drops off significantly in the wedge so any strong storms would
likely weaken as they move into the more stable CAD.

Stellman

LONG TERM /Thursday through Tuesday/...

The upper level longwave trough and associated surface low will be
lifting northeastward away from the forecast area and towards the
mid Atlantic to begin the extended period. Although there is a
slight chance for some wraparound precipitation in far north
Georgia, rain chances will otherwise be coming to an end across
north and central Georgia, as precipitation will remain focused
along the elongated frontal boundary to the south and east of the
area. A cooler and drier airmass will set up over the forecast area
behind the passage of this system, and high pressure is expected to
start building into the southeastern CONUS on Thursday and remain
through the end of the week. Temperatures on Thursday and Friday
will be well below climatological averages. This is especially true
Friday morning, when lows in the 50s with some upper 40s in the far
northeastern mountains will be generally 8-12 degrees below normal.
High temperatures on Thursday and Friday will also range from the
upper 70s across far north Georgia to the mid 80s in south-central
Georgia, which will be generally 5-8 degrees below normal.

During the weekend, the high pressure centered over the southeastern
CONUS will slowly progress eastward towards the mid Atlantic coast,
eventually moving offshore by Sunday morning. This high will then
gradually join with the Bermuda High pattern as it continues its
eastward track. Southerly flow will return to the area this weekend
on the back side of the surface high, promoting a return of low
level moisture and a subsequent rapid increase in surface dewpoints
throughout Saturday and Sunday. PoPs will similarly begin to
increase late in the weekend as the forecast area becomes entrenched
in the summertime diurnal convective pattern. Scattered showers and
thunderstorms are anticipated during the afternoon and evening
across the area starting Sunday and continuing through the end of
the period.

King

AVIATION...
00Z Update...
Potential for IFR/MVFR ceilings later tonight and Wednesday
along with shower chances and some thunderstorm chances.
Surface winds becoming ENE 7-14 kt with some gusts 15-25 kts
diminishing Wednesday afternoon.

//ATL Confidence...00Z Update...
Low confidence on ceiling heights and timing later tonight and
 Wednesday.
Medium confidence for all other elements except high confidence
for wind direction once the winds go to the east side.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  70  60  81 /  50  60  30   5
Atlanta         67  73  62  80 /  40  40  30   5
Blairsville     59  70  55  73 /  20  40  30  20
Cartersville    66  75  60  78 /  30  40  30   5
Columbus        71  82  65  85 /  40  40  30   5
Gainesville     64  70  60  78 /  30  50  30  10
Macon           70  78  63  86 /  60  70  40   5
Rome            65  77  60  79 /  20  40  30   5
Peachtree City  67  75  61  81 / 100  40  30   5
Vidalia         71  81  67  87 /  70  80  60   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....Baker
AVIATION...BDL
Hazardous weather outlook, Jun 11, 11:32 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1132 AM EDT Tue Jun 11 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121545-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1132 AM EDT Tue Jun 11 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Scattered thunderstorms will be possible mainly for central
Georgia this afternoon and evening. A few isolated thunderstorms
could be strong, and produce gusty winds, heavy rain, and
frequent lightning. However, no storms are expected to be severe
at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms will be possible Wednesday and Wednesday
night as a low pressure system moves off to the northwest.

Moisture and instability return on Sunday and into next week,
with scattered diurnal thunderstorms possible in the afternoons
and evening each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 11, 10:06 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1006 PM EDT Tue Jun 11 2019

GAZ022-120245-
Forsyth GA-
1006 PM EDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORSYTH COUNTY UNTIL 1045
PM EDT...

At 1004 PM EDT...a strong thunderstorm was over Drew, or near
Cumming. This storm was nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Cumming, Sugar Hill, Drew and Ducktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3426 8406 3414 8409 3411 8410 3409 8411
      3411 8426 3430 8424
TIME...MOT...LOC 0204Z 087DEG 2KT 3418 8420

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:06 PM EDTSpecial Weather StatementFFCForsyth39 min
Jun 11, 10:25 PM EDTSpecial Weather StatementFFCDeKalb50 min
Jun 11, 10:54 PM EDTFlash Flood WarningFFCDeKalb6 hr
Jun 11, 11:28 PM EDTSpecial Weather StatementFFCClayton47 min
Jun 12, 3:49 AM EDTFlash Flood WatchFFCDodge, Emanuel, Johnson, Laurens, Montgomery, Telfair and 3 more16 hr
Jun 12, 4:35 AM EDTRiver Flood WarningFFCForsyth7 hr
Jun 12, 3:56 PM EDTSpecial Weather StatementFFCTelfair, Wheeler34 min
Jun 12, 4:20 PM EDTFlash Flood WarningFFCMontgomery, Telfair, Wheeler6 hr
Jun 12, 4:40 PM EDTSpecial Weather StatementFFCMontgomery, Telfair, Toombs, Wheeler20 min
Jun 12, 5:30 PM EDTFlash Flood WarningFFCToombs5 hr
Jun 12, 7:19 PM EDTSpecial Weather StatementFFCChattooga26 min
Jun 12, 7:43 PM EDTSpecial Weather StatementFFCChattooga32 min

Nearby

Flash Flood Warnings in Georgia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.